Washington, 2022

Flash Flood in Washington, August 22, 2022

August 22, 2022 · NWS OTX · 1 event in 1 county or zone

A stationary thunderstorm stayed over the area for several hours and produced significant amount of rain over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A stationary thunderstorm stayed over the area for several hours and produced significant amount of rain over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 22, 2:22 PM PST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 22, 2:22 PM PST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
322 PM PDT Mon Aug 22 2022

.SYNOPSIS...
The weather this week will feature several chances for showers and
thunderstorms. While much of the Inland Northwest probably won't
get much rain this week, a few spots could get a lot of rain
quickly under slow moving thunderstorms. In general, temperatures
won't be as hot as they have been the last couple of weeks. High
will mainly be in the upper 80s to lower 90s.

&&

.DISCUSSION...
Tonight: Slow moving thunderstorms capable of locally heavy rain
will be our primary concern for the remainder of the afternoon
into early this evening. Central Washington has experienced
sunshine for the majority of the day pushing temperatures well
into the 90s in places like Omak, Wenatchee, Grand Coulee and
Moses Lake. Afternoon heating has contributed to destabilization
over the high terrain of north central Washington where surface
based CAPE values the RAP analysis is in the neighborhood of
400-800 J/Kg over the steep terrain of Okanogan county. With
700-500mb flow of 15kts or less, thunderstorms have moved very
little since developing shortly after 1 PM. While burn scars are
the most vulnerable to flash flooding, the rain rates that we have
seen so far with these storms (1.5 to 2.0 inches per hour) have
the potential to produce flash flooding outside of burn areas as
well. Small hail and frequent cloud to ground lightning will also
accompany the strongest cells through early evening.

The Red Flag Warnings for lightning across southeast Washington
and northeast Oregon will be cancelled this afternoon. Some
additional showers and a few lightning strikes may occur over the
Blue Mountains into the southern Idaho Panhandle through early
evening, but this area has been worked over today with
precipitation earlier in the day and may not recover.

Low temperatures tonight will be cooler across most of the region
than they have been over the last 4 or 5 days. Clearing skies
overnight will allow temperatures to fall into the 50s and 60s.
Places like Wenatchee and Lewiston haven't fallen below 70 in the
last 3 or 4 nights...which is well above average.

Tuesday: It will be another warm day Tuesday with highs in the
upper 80s and lower 90s across most of the Inland Northwest. A few
spots like Omak, Grand Coulee and Lewiston will likely reach mid
90s. We will be monitoring the radar along the Canadian border for
thunderstorm development in the afternoon. Similar to today,
widely scattered and slow moving thunderstorms will deliver very
heavy rain to a few spots while the majority of the Inland
Northwest will remain dry.

Wednesday and Thursday: A slow moving upper low will park over
central Washington Wednesday bringing the best chance for
scattered showers region-wide. The upper low will hedge
northeastward into far north Idaho on Thursday delivering the best
shot of thunderstorms to far north Idaho and extreme northeast
Washington. Again, a few places have the potential to get
drenched under slow moving thunderstorms. Flash flooding will be
possible both Wednesday and Thursday with precipitable water
values over an inch or more over Washington and north Idaho. The
low overhead combined with the high moisture content of the
atmosphere should take a couple degrees off our high temperatures
Wednesday and Thursday with mid 80s to low 90s both afternoons.

Friday and Saturday: As our slow moving upper low departs, Friday
and Saturday will become breezier. At this time, it looks like
sustained west winds of 10 to 15 mph with gusts to 25 mph will
occur across the Columbia Basin, Palouse, and West Plains both
days. Localized gusts of 30 to 35 mph will likely occur through
the Cascade gaps including places like Wenatchee, Vantage, Chelan,
and Waterville. Many places with gusty winds on Friday will
experience high temperatures in the 90s with low humidity, so
wildfire spread will be a concern on Friday. High temperatures on
Saturday will drop into the 80s, but gusty winds will remain a
concern across much of the Inland Northwest following 4 or 5 weeks
of hot and dry weather.

Sunday and Monday: There is a good deal of forecast uncertainty
early next week. At this time, it looks like seasonably warm
temperatures Sunday (80s) will trend hotter (upper 80s/low 90s)
by Monday. However, there is a lot of variability in the medium
range ensembles by days 6 and 7, so we may see some changes.
/GKoch

&&

.AVIATION...
00Z TAFs: VFR conditions will prevail. Diurnal winds will mostly
dominate the conditions at the TAF sites. Isolated convection
has the potential to bring brief erratic gusty winds to 30 mph to
GEG and SFF between 03 to 06Z Tuesday, but confidence is very low
in this solution. /db

/JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  91  62  89  61  88 /  10  10  10  20  30  20
Coeur d'Alene  57  89  60  87  59  86 /  10  10  10  20  30  20
Pullman        54  87  55  89  54  86 /  10   0   0  20  10  10
Lewiston       65  95  66  96  66  94 /  10   0   0  10  10  10
Colville       51  92  51  88  51  88 /  10  20  10  20  30  20
Sandpoint      55  86  57  83  57  81 /  10  20  20  30  50  40
Kellogg        62  86  62  85  62  83 /  10  20  10  30  30  30
Moses Lake     60  95  64  95  63  94 /   0  10  10  10  10  10
Wenatchee      67  93  69  93  69  94 /   0  10  10  10  10  10
Omak           63  94  65  93  64  94 /  20  20  10  30  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

In the hours before

Special weather statement, Aug 22, 12:25 PM PST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Spokane WA
125 PM PDT Mon Aug 22 2022

WAZ049-222100-
Western Okanogan County WA-
125 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of north central
Okanogan County through 200 PM PDT...

At 124 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Tonasket, or 34 miles northwest of Omak. This storm was
nearly stationary.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thirtymile Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4874 12002 4878 12009 4891 11999 4879 11987
TIME...MOT...LOC 2024Z 246DEG 3KT 4882 11999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

JCLEV
Special weather statement, Aug 22, 1:53 PM PST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Spokane WA
253 PM PDT Mon Aug 22 2022

WAZ038-222230-
Okanogan Highlands WA-
253 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 330 PM PDT...

At 253 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Oroville, or 39 miles northeast of Omak, moving north
at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Molson, Chesaw and Sitzmark Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4886 11910 4885 11923 4900 11921 4900 11899
TIME...MOT...LOC 2153Z 198DEG 17KT 4894 11914

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 22, 2:18 PM PST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
318 PM PDT Mon Aug 22 2022

WAZ049-222245-
Western Okanogan County WA-
318 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of central Okanogan
County through 345 PM PDT...

At 318 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Tonasket, or 28 miles northwest of Omak, moving south
at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Okanogan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4872 12008 4873 11997 4863 11992 4861 12006
TIME...MOT...LOC 2218Z 348DEG 6KT 4867 12002

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 22, 2:37 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
337 PM PDT Mon Aug 22 2022

WAZ038-222300-
Okanogan Highlands WA-
337 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 400 PM PDT...

At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Oroville, or 44 miles northeast of Omak, moving north
at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chesaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4887 11899 4887 11911 4900 11913 4900 11893
TIME...MOT...LOC 2237Z 179DEG 13KT 4898 11902

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 22, 2:55 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
355 PM PDT Mon Aug 22 2022

WAZ049-222345-
Western Okanogan County WA-
355 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of west central
Okanogan County through 445 PM PDT...

At 353 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Stehekin, or 37 miles west of Omak. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winthrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4846 12043 4858 12029 4850 12004 4829 12032
TIME...MOT...LOC 2253Z 310DEG 4KT 4849 12033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Aug 22, 3:10 PM PST, 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
410 PM PDT Mon Aug 22 2022

WAZ038-230000-
Okanogan Highlands WA-
410 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 500 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Oroville, or 41 miles northeast of Omak, moving
northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Molson, Chesaw and Sitzmark Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4895 11889 4887 11911 4899 11926 4900 11924
      4900 11895
TIME...MOT...LOC 2310Z 131DEG 8KT 4896 11910

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DB

The radar

The Seattle radar (KATX), 151 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Okanogan

When
August 22, 3:33 PM PST to 7:33 PM PST
Where
Okanogan County, 3.27 mi WNW of Mazama Arpt to 2.96 mi WNW of Mazama Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
48.660, -120.570

Heavy rain induced landslide reported near Dead Horse Point on nf-5400. There were no observations directly in the in area. The observations in the general area showed amounts of half an inch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054616.